CSN Login
Members Online: 10

You are here

Does Oxycontin Cause depression?

rbemail
Posts: 6
Joined: Jul 2006

My dad has Stage IV colon cancer. He has been taking Oxycontin for a few months now. Lately he seems to get extremely emotional and cry about everything. That is completely unlike him. Although it helps with the pain, the depression is making things worse for him. Has anyone had the same experience and if so, was the doctor able to prescribe anything for the depression that didnt make the side effects of the cancer worse?

StacyGleaso's picture
StacyGleaso
Posts: 1250
Joined: Mar 2003

I didn't take Oxycontin, but I do believe that can be a lingering affect. Plus, factor in the whole diagnosis/cancer battle/ etc, that is enough to make anyone feel down. I think that maybe he's feeling the reality of things, and how exhausting the fight can be, and maybe overwhelmed by it.

Just continue to support him as you have in the past, and pray this is just temporary. The further from diagnosis, the "safer" he'll feel, and that will bring around his old self.

Stacy

dash4
Posts: 304
Joined: Dec 2005

My husband has been on oxycontins for most of 2 years now--the pharmacist explained that they can cause a lack of inner drive or motivation sometimes. Also your reaction time is sometimes a bit slower. If your dad is in a full depression I think it is more than just the oxys-I would check with his doctor.
Dash

mindy10
Posts: 183
Joined: Jul 2005

Hi when my dad has stage 4 he was also very depressed. He cried alot and was emotional and he was never like that. Like someone else said it could be that he is real tired and scared and eventually depression sets in when you are fighting cancer. My dad went on anti depressants but he had to get off because they caused him to hallucinate. That does not mean your dad will hallucinate. You might want to talk to the dr about an antidepressant to start your dad on. Im sorry for what you and your dad have to go through. I been there and it was the hardest time of my life. Mindy

rbemail
Posts: 6
Joined: Jul 2006

We tried the antidepressants and they made my dad hallucinate too. So we had to stop. I know it's hard on him and he doesnt want to die. I just wish there was sometihng I could do to help him feel better.

KathiM's picture
KathiM
Posts: 8077
Joined: Aug 2005

Oh, sweetheart...is there an oncological psychologist that dad's onc can recommend? The hateful thing about the beast is that it messed with your head, as well as the physical.
I went and talked with a gal at my treatment center....a Godsend!!!!! I am MUCH more emotional than I used to be...and I am off the painkillers, etc. Sort of like the Claritin commercial...'real' is a bit sharper. We all reach moments when our own mortality smacks us in the face. For a day of so, it's ok. Any longer, please call his oncologist.

Big, warm fuzzy hugs, Kathi

Subscribe to Comments for "Does Oxycontin Cause depression?"